Montana, 2017

Winter Storm in Montana, December 22 to 23, 2017

December 22 to 23, 2017 · NWS BYZ · 4 events in 4 counties and zones

An arctic front moved across the Billings Forecast Area. This ushered in northeast surface winds which brought a period of upslope conditions which resulted in heavy snow to the Beartooth/Absaroka Foothills and adjacent plains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An arctic front moved across the Billings Forecast Area. This ushered in northeast surface winds which brought a period of upslope conditions which resulted in heavy snow to the Beartooth/Absaroka Foothills and adjacent plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 21, 8:51 PM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Dec 21, 8:51 PM MST, 4 hours 9 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
851 PM MST Thu Dec 21 2017

.UPDATE...
Upstream energy and Pacific moisture combining to the north and
west this evening, and producing widespread snow on the front
range. Arctic surge related to this Clipper type pattern along
with a favorable jet quad over us by tomorrow spells snow in
capital letters for our CWA. The western half of the area near the
mountains is expected get the highest amounts since upslope flow
will enhance lift. Current jet position might be a little further
north than progs have indicated, thus slipping into a more
favorable position for us tomorrow than anticipated. This has me
worried we may need to upgrade advisories in the western zones to
warnings at some point for tomorrow. But, as highlights already
set in place, best to just see how things begin to unfold as
precipitation kicks in late tonight. So will let next shift make
any upgrade calls.

Just made some minor tweaks to overnight PoP's for this update.
BT

&&

.SHORT TERM...valid for Fri and Sat...

Winds around the foothills will continue to be gusty through the
evening. This could produce some blowing snow along Interstate 90
west of Columbus and along Highway 191 from Big Timber to
Harlowton. Late this evening snow will begin to work into the
western zones by midnight. Snow is expected to spread across much
of the area as a second push of arctic air pushes through by 6 AM.
The column will be well below freezing with a fairly deep
dendritic growth zone. This will lead to higher snow ratios. With
north to northeast winds the foothills are going to see upslope
flow further enhancing the snowfall. Amounts in the foothills will
be in the 4 to 6 inch range. The plains as far east as Roundup,
Billings and Sheridan will see amounts 2 to 4 inches. The
mountains will generally see 6 to 10 inches. Snowfall will slowly
move out overnight, but some may linger along the MT/WY state
line Saturday.

Winds will be increasing through the day Saturday as a clipper
that will move through the Dakotas tightens the pressure gradient
across the area, but especially in the western foothills. This
will also result in wind chills Saturday night dropping at least
the teens below. Reimer

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Longwave pattern next week will be characterized by an upstream
positive height anomaly north of Alaska, a cold upper low over
south central Canada, and split Pacific flow into the west coast
and northern Rockies. Must stress there is a GREAT DEAL of
uncertainty in temperature and snowfall forecasts through the
extended period. We will be under the influence of cyclonic WNW
flow aloft and below normal heights, and thus will be prone to see
periodic deepening cold air, east winds and overrunning snowfall.
However, with the Pacific flow and backed winds aloft, we will
also be prone to experience periods of downsloping off the
foothills and some moderation. GEFS ensembles show tremendous
spread in temps with 850mb values ranging from -20C or colder to
the positive single digits as early as Christmas day. Models are
completely out of phase with timing of cold air surges and
potential snowfall, so for now will keep the entire forecast as a
compromise with middle- of-the-road temps and near climatological
pops. Believe a leaning on the cold side is appropriate given what
will be a solid snow cover east of the mountains by early next
week, which will help to keep lee side pressures elevated. It
should also be noted that the 12Z ECMWF turned much colder
through next week. Will need to monitor forecast trends over the
coming days.

JKL
&&

.AVIATION...

An approaching Canadian clipper system will bring increasing
snowfall and deteriorating flight conditions late tonight and
Friday. Expect widespread MVFR to IFR by early Friday morning.

Winds will be gusty overnight along the foothills west of KBIL,
possibly affecting KLVM and K6S0. Some blowing snow is possible
in these areas. JKL/RMS

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 015/019 903/016 002/018 005/018 005/017 001/015 002/016
    69/S    52/S    01/Q    33/S    12/S    22/S    22/S
LVM 019/020 004/015 011/023 014/025 014/026 009/021 008/020
    79/S    62/S    12/S    23/S    22/S    23/S    32/S
HDN 011/020 904/016 002/019 006/019 001/019 901/015 003/016
    68/S    52/S    11/B    33/S    22/S    22/S    22/S
MLS 014/018 005/016 005/018 002/012 901/014 904/012 001/015
    55/S    11/Q    11/B    23/S    22/S    22/S    22/S
4BQ 012/020 901/016 903/022 001/018 004/020 003/019 004/017
    24/S    22/S    10/B    22/S    22/S    22/S    22/S
BHK 010/017 000/013 001/014 903/007 903/011 904/009 902/010
    44/S    11/Q    21/Q    22/S    12/S    22/S    22/S
SHR 009/021 001/015 903/023 004/022 006/024 003/020 005/020
    27/S    63/S    10/B    22/S    22/S    22/S    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 6 AM MST Saturday FOR
      ZONES 28-40-41-56-63>66.
     Winter Weather Advisory in effect from 3 AM Friday to 6 AM
      MST Saturday FOR ZONES 29-34-35-38-39-42-57.
WY...Winter Weather Advisory in effect from 3 AM Friday to 6 AM
      MST Saturday FOR ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, Dec 21, 3:20 PM MST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
320 PM MST Thu Dec 21 2017

MTZ028>042-056>058-063>068-WYZ098-099-222230-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
320 PM MST Thu Dec 21 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT... Blowing Snow and Cold Wind Chills.

* WHERE...Southern Montana and North Central Wyoming.

* WHEN...Saturday into Sunday.

* ADDITIONAL DETAILS...Winds will increase Saturday into Sunday.
  This will produce areas of blowing snow. Winds will also combine
  cold temperatures to produce wind chills in the teens below zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Dec 21, 9:32 PM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
932 PM MST THU DEC 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
12/21/2017  M54.00  MPH      SWEET GRASS        MT   AWOS

&&

RMS
Local storm report, Dec 21, 10:20 PM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1020 PM MST THU DEC 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             15 N POMPEYS PILLAR     46.20N 108.00W
12/21/2017  M2.3  INCH       YELLOWSTONE        MT   CO-OP OBSERVER

0700 AM     SNOW             1 ENE FORT SMITH        45.31N 107.92W
12/21/2017  M1.3  INCH       BIG HORN           MT   COCORAHS

0135 PM     SNOW             BIG TIMBER              45.83N 109.95W
12/21/2017  M3.2  INCH       SWEET GRASS        MT   COCORAHS

0400 PM     SNOW             18 SW FISHTAIL          45.24N 109.73W
12/21/2017  M2.0  INCH       STILLWATER         MT   CO-OP OBSERVER

0500 PM     SNOW             HYSHAM                  46.29N 107.23W
12/21/2017  M3.0  INCH       TREASURE           MT   CO-OP OBSERVER

0500 PM     SNOW             1 S RED LODGE           45.18N 109.26W
12/21/2017  M4.0  INCH       CARBON             MT   CO-OP OBSERVER

0600 PM     SNOW             3 ENE RIDGEWAY          45.50N 104.45W
12/21/2017  M1.0  INCH       CARTER             MT   CO-OP OBSERVER

&&

TWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Northern Stillwater

When
December 22, 1:00 AM MST to December 23, 6:00 AM MST
Where
Northern Stillwater forecast zone
Reported by
Trained Spotter
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Snowfall of 5 to 7 inches was common across the area.

Winter Storm, Beartooth Foothills

When
December 22, 1:00 AM MST to December 23, 6:00 AM MST
Where
Beartooth Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

McLeod received 8 inches of snow.

Winter Storm, Livingston Area

When
December 22, 1:00 AM MST to December 23, 6:00 AM MST
Where
Livingston Area forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall of 9 to 12 inches was common across the area.

Winter Storm, Northern Sweet Grass

When
December 22, 1:00 AM MST to December 23, 6:00 AM MST
Where
Northern Sweet Grass forecast zone
Reported by
Trained Spotter

Big Timber received 8 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727390, 727392, 727393, 727394.